Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS El Paso, TX

July 9, 2018Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 9, 2018, 12:42 PM MDT for Grant County, New Mexico. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 12:42 PM MDT (18:42 UTC)
Expired
Jul 9, 2018, 2:15 PM MDT
In force
93 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 164 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:41 PM MDTHEAVY RAIN 2.453 Ene Tyrone, NMRAIN AMOUNT FELL IN ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS54 KEPZ 091842
FFWEPZ
NMC017-092015-
/O.NEW.KEPZ.FF.W.0005.180709T1842Z-180709T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1242 PM MDT MON JUL 9 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northeastern Grant County in south central New Mexico...

* Until 215 PM MDT.

* At 1241 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hanover...
  Cherry Creek Campground...
  Pinos Altos...
  City Of Rocks State Park...
  McMillan Campground...
  Mangas Valley...
  Santa Clara...
  Tyrone Mine...
  Hurley...
  Little Walnut Village...
  Georgetown...
  Arenas Valley...
  Fierro...
  Oak Grove...
  Tyrone...
  Bear Canyon Lake...
  San Lorenzo...
  Cobre...
  Silver City...
  and North Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3263 10790 3254 10801 3253 10821 3263 10832
      3264 10854 3294 10847 3296 10792

$$

ROGASH
2 follow-up statements
476 
WGUS74 KEPZ 091925
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
125 PM MDT MON JUL 9 2018

NMC017-092015-
/O.CON.KEPZ.FF.W.0005.000000T0000Z-180709T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
125 PM MDT MON JUL 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
NORTHEASTERN GRANT COUNTY...

At 122 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Almost 2 inches of rain has already 
fallen. Flash flooding was reported near Santa Clara including 
around Ridge Road...Racetrack Drive and Fellner Drive.

Some locations that will experience flooding include...
Hanover...
Cherry Creek Campground...
Arenas Valley...
Fierro...
Oak Grove...
Pinos Altos...
Tyrone...
Bear Canyon Lake...
Cobre...
Mangas Valley...
Santa Clara...
Tyrone Mine...
Silver City...
North Hurley...
Mimbres...
Bayard...
Fort Bayard...
Hurley...
Little Walnut Village...
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3267 10794 3260 10822 3263 10831 3267 10853
      3277 10851 3290 10847 3293 10799

$$

ROGASH
664 
WGUS74 KEPZ 092007
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
207 PM MDT MON JUL 9 2018

NMC017-092015-
/O.EXP.KEPZ.FF.W.0005.000000T0000Z-180709T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
207 PM MDT MON JUL 9 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRANT COUNTY WILL EXPIRE
AT 215 PM MDT...

Rain has diminished across the area. However some locations may 
still be covered with water. Please continue to heed any road 
closures.

LAT...LON 3267 10794 3260 10822 3263 10831 3267 10853
      3277 10851 3290 10847 3293 10799

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:12 AM MDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 4:12 AM MDT, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
412 AM MDT Mon Jul 9 2018

.SYNOPSIS...
It looks like a fairly damp week ahead for the Borderland as the
Monsoon pattern swings into gear. East flow aloft with plenty of
moisture will persist through most of this week, resulting in
scattered thunderstorms each day. With the plentiful moisture,
some areas of flooding will likely occur. Temperatures into the
weekend look to remain cooler than normal.

&&

.DISCUSSION...
Well the Monsoon pattern is in full swing today, and although
several subtle changes occur over the next several days, the
bottom line is a damp week ahead with some flood potential. Upper
high is now over western Nebraska, with ridge lining up more
east-west. Inverted trough over SE New Mexico with perhaps some
circulation aloft beginning over our eastern CWA. Dry slot which
was over the west half of the CWA Sunday is now over western New
Mexico as it continues to shrink. Eastern edge of the dry slot
extends from about Antelope Wells to T or C, with some isolated
thunderstorms continuing to develop just east of this line.

For today, inverted trough will continue to push west through the
area. Both NAM/GFS hint at convection slow to build behind the
trough today, perhaps in area of subsidence. But by late
afternoon, convection should develop again. PWs of around 1.2 to
1.4 inches both today and Tuesday suggest some flooding likely
with storms.

Another minor change to the upper pattern occurs on Wednesday and
Thursday. Current inverted trough/easterly wave over eastern
Oklahoma will rotate around west side of upper high as it moves
over Missouri. The upper low will become quasi-stationary over SE
Colorado/NE New Mexico and split the ridge into two sections
(western high center over the Great Basin). This will give a
subtle shift of upper winds to the south, though on the light
side. This could push PWs up as high as 1.5 inches Wednesday into
Thursday. With very light winds aloft, Wednesday could actually be
the peak day for flood potential.

Somewhat contorted upper pattern for the weekend as the area
remains under a col with weak circulations within. Weekend should
remain on the wet side. GFS suggesting next Mon/Tue could see
easing back of moist period as Great Basin high enlarges and bring
us a bit drier northeast flow. However ECMWF still keeps standing
trough over the area for unsettled weather. Temperatures will
remain cooler than normal for the bulk of this week.

&&

.AVIATION...Valid 09/12Z-10/12Z.
Moisture keeps intruding the area leading to isolated showers and
thunderstorms before 18Z, and scattered showers and thunderstorms
along with brief periods of heavy rain after 18Z. Expect variable
winds, lower ceilings and reduced visibilities near storms.
Otherwise, VFR conditions should domain thru the day. Generally,
easterly winds between 5 to 15 kts, and stronger gusts over the area
mountains.

&&

.FIRE WEATHER...
An east to southeasterly flow will keep gulf moisture coming to the
Borderland. Isolated to scattered showers and thunderstorms will be
possible across the region through the forecast period. The
extra moisture and clouds will help keep the temperatures a few
degrees below normal for the season. Minimum relative humidity
values over 30 percent and winds generally between 5 to 15
mph will inhibit the development of critical fire weather
conditions. Ventilation rates will slowly deteriorate through the
week from the very good to excellent categories into fair and good,
before improving again this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  70  88  72 /  30  40  20  40
Sierra Blanca           85  64  85  67 /  30  30  20  30
Las Cruces              87  65  86  68 /  30  40  20  40
Alamogordo              86  66  85  69 /  30  30  20  30
Cloudcroft              63  48  62  50 /  40  30  40  40
Truth or Consequences   86  66  86  69 /  30  20  20  30
Silver City             80  58  79  60 /  40  50  30  50
Deming                  87  66  86  68 /  30  50  20  40
Lordsburg               88  67  86  69 /  30  50  20  40
West El Paso Metro      88  69  88  71 /  30  40  20  40
Dell City               88  65  88  68 /  30  40  20  30
Fort Hancock            89  68  88  71 /  30  40  20  40
Loma Linda              83  62  83  65 /  30  40  20  40
Fabens                  88  66  88  69 /  30  40  20  40
Santa Teresa            88  67  87  69 /  30  40  20  40
White Sands HQ          87  68  86  70 /  30  40  20  40
Jornada Range           87  65  87  67 /  30  40  20  40
Hatch                   88  66  87  68 /  30  40  20  40
Columbus                90  68  88  71 /  30  50  20  40
Orogrande               88  67  86  70 /  30  40  20  40
Mayhill                 71  51  70  56 /  40  30  40  40
Mescalero               72  51  71  56 /  40  30  40  40
Timberon                70  51  70  55 /  40  30  40  40
Winston                 77  55  79  57 /  40  30  40  30
Hillsboro               82  61  83  63 /  40  40  30  40
Spaceport               86  65  85  67 /  30  30  20  30
Lake Roberts            77  51  79  53 /  40  50  40  50
Hurley                  82  60  82  61 /  30  50  30  40
Cliff                   85  59  85  61 /  40  50  40  50
Mule Creek              84  58  83  61 /  40  40  40  50
Faywood                 81  62  82  64 /  30  50  30  40
Animas                  89  67  87  68 /  30  50  20  50
Hachita                 89  66  86  67 /  30  50  20  40
Antelope Wells          88  66  86  67 /  30  50  20  50
Cloverdale              84  63  83  64 /  30  40  20  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Crespo
Hazardous weather outlook, Jul 9, 11:28 AM MDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1128 AM MDT Mon Jul 9 2018

NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will occur this afternoon and
evening. rainfall amounts of 0.25 to 1 inch will be possible. A
few isolated locations could receive up to 2 inches of rain. This
heavy rain may lead to flooding of low water crossings and a few
flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible each day through the
weekend. rainfall totals of 1 to 2 inches will be possible in
isolated locations each day. This heavy rainfall could lead to
some isolated flooding of low water crossings and flood prone
areas.

.SPOTTER INFORMATION STATEMENT...
If spotters see any flooding or heavy excessive rainfall reports;
please call them into the office via our 800 spotter number or
send the report via Twitter using our office username @NWSElPaso

In the hours before

Special weather statement, Jul 9, 11:44 AM MDT, 58 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
1144 AM MDT Mon Jul 9 2018

NMZ401>404-407>411-091845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
Including the cities of Cliff, Buckhorn, Gila Hot Springs,
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard,
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg,
Red Rock, Virden, Deming, Columbus, Hillsboro, Winston,
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch,
Radium Springs, Las Cruces, Vado, and Sunland Park
1144 AM MDT Mon Jul 9 2018

...Strong Thunderstorms With Heavy Rains Occurring Over Southern
New Mexico...

At 1140 PM thunderstorms were increasing across portions of
southern New Mexico. This activity was moving to the northwest
over or toward the vicinity of Silver
City...Redrock...Hanover...Hurley...Bayard...Pinos Altos...Gila
Hot Springs...Cookes Peak...Upham...Rock House...and Lake Lucero.

Some of the storms will produce heavy rains resulting in localized
flooding especially around low water crossings and poor drainage
areas. Small hail and wind gusts to 40 mph are also possible.

Travelers must remember never to drive or walk into flooded areas
but instead seek alternate routes of travel.

Rogash
Special weather statement, Jul 9, 12:13 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
1213 PM MDT Mon Jul 9 2018

NMZ401>404-407>411-091915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
Including the cities of Cliff, Buckhorn, Gila Hot Springs,
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard,
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg,
Red Rock, Virden, Deming, Columbus, Hillsboro, Winston,
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch,
Radium Springs, Las Cruces, Vado, and Sunland Park
1213 PM MDT Mon Jul 9 2018

...Strong Thunderstorms With Heavy Rains Continue Across Southern
New Mexico...

At 1210 PM strong thunderstorms continued moving to the northwest
across portions of southern New Mexico. This activity was moving
over or toward the vicinity of Silver City...Fort
Bayard...Hanover...Tyrone...Redrock...Highway 180 north of
Deming...Gila Hot Springs...Cliff...Gila...Rock Canyon...Spaceport
America...and Lake Lucero.

Some of the storms will produce heavy rains with localized
flooding possible especially around low water crossings and poor
drainage areas. Small hail and wind gusts to 40 mph are also
possible with a few storms.

Remember never attempt to drive or walk across flooded areas. Turn
Around Don't Drown.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:05 PM MDTSpecial Weather StatementEPZGrant40 min
Jul 9, 12:25 PM MDTAreal Flood AdvisoryEPZGrant65 min
Jul 9, 1:02 PM MDTSpecial Weather StatementEPZSierra43 min
Jul 9, 1:19 PM MDTSpecial Weather StatementEPZGrant41 min
Jul 9, 1:53 PM MDTSpecial Weather StatementEPZ37 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.